Purpose of review: Since angiotensin-converting enzyme inhibitors (ACEIs) were first introduced in the 1980s for treatment of hypertension and congestive heart failure, there has been progressive increase in use due to these and other new indications. This fact has led to a parallel increase in adverse effects induced by ACEIs, mainly angioedema, with different degrees of severity.
Recent findings: Different studies indicate that ACEI-induced angioedema is associated with high levels of bradykinin of different origin and this preferentially occurs in females and in African-American populations. The diagnosis of ACEI-induced angioedema can be difficult, due to its variable latency period from the initiation of treatment. Differential diagnosis of other causes of angioedema must be considered. The management of ACEI-induced angioedema involves the withdrawal of the causative drug and the treatment of the reaction with different drugs depending on its severity. Some studies have shown that angiotensin II receptor blockers (ARBs) may be an alternative, although some patients (<10%) with ACEI-associated angioedema also develop angioedema episodes after ARB intake. Therefore, ARBs may be reserved for patients with high therapeutic need for angiotensin inhibition.
Summary: The present review will focus on current and relevant aspects of ACEI-induced angioedema. The pathological mechanism, epidemiology and risk factors, differential diagnosis, patient management and treatment will be discussed.
aAllergy Service, Carlos Haya Hospital
bResearch Laboratory, Carlos Haya Hospital-IBIMA, Málaga
cAllergy Unit, Infanta Leonor Hospital, Madrid, Spain
Correspondence to Paloma Campo, Allergy Service, Carlos Haya Hospital, Pl. Hospital Civil, 29009 Malaga, Spain. Tel: +34 951 290 224; fax: +34 951 290 302; e-mail: firstname.lastname@example.org